your family's health... with Dr Sarah Brewer.
QI AM wondering if my daughter has a school phobia. She began to have panic attacks at the thought of going back this term, and seems a lot less confident. She used to like school but now I am afraid she might start truanting.
ASCHOOL phobia, or fear of school, can trigger anxiety symptoms such as sweating, palpitations and panic attacks, as well as recurrent complaints of aches and pains. Where there does not seem to be fear of school, but anxiety about leaving home, the term school refusal may be used instead. The problem may stem from an irrational fear - for example, other children talking about bogey men in the toilets - relationship problems with teachers, bullying, or learning difficulties stemming from hearing or sight problems. With gentle coaxing, your daughter may be willing to tell you what the problem is. You need to have a confidential chat with her teacher. If your concerns continue, your GP can arrange hearing and sight tests if necessary and advise on whether a review with an educational psychologist may help.
QIS it okay for my husband or myself to have the baby in the bath with us? It seems so much more fun that way - for all of us!
ABATHING with your baby is a wonderful way to help him learn to love water. You will need to have the water temperature cooler than you are used to, and for safety both partners need to be present to hand the baby in and out of the bath. Avoid bathing with your baby yourself when you have a period, or if you have thrush. Otherwise, there should be no problems.
QMY son suffers slightly from asthma. He sometimes gets breathless in the evening and, when he has a cold, he tends to wheeze. Should he keep his inhaler at school, just in case something triggers a more severe attack?
AIT sounds like it might be a good idea for him to have an inhaler with him, but check with your doctor who can prescribe a spare one if necessary. Most schools are experienced at helping children with asthma, and will have a policy about how medicines are accessed at school.
QI HAD a blood test which showed a low potassium level as a result of medication for high blood pressure. What problems can low potassium cause?
ASOME diuretics act on the kidney to cause excessive potassium loss. Below a certain level, this leads to exhaustion, muscle weakness and may affect the heart. It can usually be avoided by taking "potassium-sparing" diuretics or by monitoring blood potassium levels. Fruit and vegetables are good potassium sources. If you use table salt, switch to one based on potassium salts.
Sarah Brewer is a GP and health writer. Send your problems to Vital, One Central Quay, Glasgow G3 8DA or e-mail her at DrSBrewer @medilance.com. Sorry, but Sarah cannot reply personally.
|Printer friendly Cite/link Email Feedback|
|Publication:||Daily Record (Glasgow, Scotland)|
|Date:||Sep 12, 2001|
|Previous Article:||America Terrorist Attacks: UNHAPPY BIRTHDAY; It was a move that would set the Middle East on the road to conflict - and signal the birth of terrorism.|
|Next Article:||I lost 3st during pregnancy due to morning sickness.|